PAPA asked in HealthMental Health · 7 months ago

How caffeine affect psychiatrist medication ?

I'm addicting to cola while im on medication please explain

5 Answers

Relevance
  • 7 months ago
    Favorite Answer

    umm.. we often advise reducing or eliminating Caffeine when taking medications for a number of reasons..

    i am not sure which psychiatric medications that you are referring to..

    let's start with the basics..

    when caffeine is ingested (from coffee, tea or soft drinks like cola), the effects takes place within minutes as caffeine hits its targets all over the body (including the brain) that can last for about 4-6 hours..

    and within these hours, the caffeine is slowly broken-down by the liver before it is excreted in the feces or the urine..

    the liver is a chemical factory that breaks down most chemicals in our body, including medications and toxins..

    a wide range of medications are NOT recommended to be taken with caffeine, including heart medications, Asthma medications, antibiotics, Anti-Malaria medication, Gastritis medications and Psychiatric medications, for different number of reasons..

    caffeine can enhance/accelerate the effect and the side effects of medications, or reduce the effectiveness of medications.. and some medications can enhance the effect of caffeine.. for example:

    #1 taking caffeine along with anti-depression medications (MAOIs) such as Phenelzine (Nardil), Tranylcypromine (Parnate), might cause serious side effects including fast heartbeat (tachycardia), high blood pressure (hypertension), nervousness, and other side effects that are less likely to take place if MAOIs were taken without caffeine..

    basically caffeine is a like a really bad friend who encourages you to do bad things, and brings-out the worse things in you..

    #2 Fluvoxamine (Luvox) can decrease how quickly the body breaks-down and get rid of caffeine.. so taking caffeine along with fluvoxamine (Luvox) might cause to have too much caffeine in the body, and increase the effects and side effects of caffeine..

    it is as if you have drank 10 cups of coffee within few hours producing: jitters, nervousness, palpitation, restlessness, irritation, headaches, and other symptoms of drinking too much coffee..

    #3 and Lithium which is a mood-stabilizer often given to Bipolar patients.. in the case of Lithium vs. Caffeine, you body gets rid of lithium faster and at unpredictable rate.. Caffeine can increase how quickly your body gets rid of lithium..

    normally this would lead your doctor to increase the dose of Lithium if you did not inform him/her about your caffeine intake..

    furthermore, if you take products that contain caffeine and you take lithium for so long, quitting caffeine too quickly can trigger the side effects of lithium, such as agitation, confusion, diarrhea and heart-burn, and at extreme cases: low blood pressure (hypotension), kidney failure, coma and death..

    so you would NOT want to screw with Caffeine while taking Lithium at the same time.. this makes Lithium and stabilizing the mood less predictable..

    as i mentioned,

    there are many ways that caffeine can interact with medications and produces unwanted and unpredictable results.. you better off by listening to your doctors..

    all the best..

    • Login to reply the answers
  • LAN
    Lv 7
    7 months ago

    A person who is actually on medication knows that doctors tell you what to avoid and if there are drug interaction possibilities.

    • Login to reply the answers
  • 7 months ago

    Please ask your doctor or pharmacist about possible drug interactions (which can include caffeine).

    • Login to reply the answers
  • 7 months ago

    You can drink cola or coffee for recovering from the calming effects of some medicines. No medicine can interfere with caffeine.

    • Login to reply the answers
  • How do you think about the answers? You can sign in to vote the answer.
  • 7 months ago

    Ask your doctor who prescribed it.

    • LAN
      Lv 7
      7 months agoReport

      What?! Ask a doctor with actual medical knowledge to give a patient information? That's just crazy talk.

    • Login to reply the answers
Still have questions? Get your answers by asking now.